Hail, Jackson
- When
- August 28, 5:00 PM CST
- Where
- Jackson County, 12.23 mi S of City Pt
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.174, -90.348
A cooperative observer reported dime size hail three miles northwest of Mather.
A cold front triggered strong thunderstorms across portions of central Wisconsin in the early evening hours of August 28th. The strong thunderstorms produced dime size hail in extreme southeast Jackson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front triggered strong thunderstorms across portions of central Wisconsin in the early evening hours of August 28th. The strong thunderstorms produced dime size hail in extreme southeast Jackson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 28, 1:53 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 253 PM CDT FRI AUG 28 2009 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES THROUGH SATURDAY/VERY COOL CONDITIONS SATURDAY THROUGH MONDAY NIGHT. CURRENTLY...WATER VAPOR IMAGERY WAS SHOWING A DEEPENING SHORTWAVE TROUGH DIGGING SOUTHEAST ACROSS MN/WI/IA. NICE CHANNELED DARKENING WAS NOTED ON THE BACKSIDE OF THE TROUGH AS NOSE OF 110-120KT JET WAS MAKING ITS WAY SOUTHEAST OUT OF WESTERN MANITOBA INTO WESTERN MN. AT THE SURFACE...A COLD FRONT EXTENDED FROM WESTERN UPPER MI THROUGH THE TWIN CITIES...INTO EAST CENTRAL SD. RADAR SHOWING A BROKEN/SCATTERED BAND OF SHRA/TS ALONG AND BEHIND THIS FRONTAL BOUNDARY...BEING AIDED BY LEFT EXIT REGION DYNAMICS OF THE 100-120KT JET. OTHERWISE...TEMPERATURES ACROSS THE AREA AHEAD OF THE SHORTWAVE TROUGH/FRONT THIS AFTERNOON WERE AGAIN SLIGHTLY BEHIND SEASONAL NORMALS IN THE 70S. 28.12Z NAM/GFS/ARXWRF AND 28.09Z ALL IN VERY GOOD AGREEMENT THROUGH THE SHORT TERM PERIOD. WILL BE WATCHING THE MID-LEVEL SHORTWAVE CONTINUE DEEPENING OVERHEAD TONIGHT AND SURFACE COLD FRONT PUSHING THROUGH THE AREA THIS EVENING. NAM CONTINUES TO SHOW MODEST MUCAPE AROUND 1000J/KG ALONG THE FRONTAL BOUNDARY INTO THIS EVENING BEING AIDED BY MID-UPPER LEVEL COOLING. WITH THIS IN MIND...WILL GO WITH SCATTERED SHRA/ISOLD T WORDING THROUGH THIS EVENING. MODELS THEN SHOW SHRA/TS THREAT SHIFTING EAST OF THE AREA BY MIDNIGHT...SO DROPPED POPS FOR THE OVERNIGHT HOURS. COLD CYCLONIC FLOW ALOFT ASSOCIATED WITH CLOSED LOW WILL RESIDE OVER THE UPPER MISSISSIPPI RIVER VALLEY/GREAT LAKES REGION THROUGH SATURDAY. STEEP LAPSE RATES WILL GENERATE PLENTIFUL CUMULUS ALONG WITH BREEZY NORTHWEST WINDS. MODELS KEEP COLD CORE SHRA NORTHEAST OF THE AREA...BUT BELIEVE AREAS NORTHEAST OF I-94 CORRIDOR STILL SUSCEPTIBLE TO A FEW -SHRA. WILL KEEP A SLIGHT CHANCE ACROSS THAT AREA FOR NOW. OTHERWISE...WITH CLOUD COVER AND 850MB TEMPERATURES HOVERING BETWEEN 2-5C...HIGHS WILL STRUGGLE INTO THE MID 60S MOST AREAS. SATURDAY NIGHT THROUGH SUNDAY LOOKS DRY WITH SURFACE HIGH BUILDING IN...BUT CONTINUED VERY COOL WITH COLD CYCLONIC FLOW LINGERING OVERHEAD. 850MB TEMPERATURES STILL IN THE 3-5C RANGE...BUT WITH A BIT MORE SUNSHINE...HIGHS ON SUNDAY ARE EXPECTED TO BE A FEW DEGREES WARMER THAN SATURDAY. WILL BE WATCHING SUNDAY NIGHT/MONDAY MORNING VERY CLOSELY. CORE OF COLDEST AIR WILL SHIFT EAST OF THE AREA SUNDAY NIGHT...BUT WITH CLEAR SKIES AND SURFACE HIGH SETTLING DIRECTLY OVERHEAD...GOOD RADIATIONAL COOLING EXPECTED. LOWS EXPECTED TO BOTTOM OUT IN THE MID 30S IN THE FAVORED COLD SPOTS ALONG AND NORTHEAST OF THE I-90/94 CORRIDOR...AND IN THE LOWER TO MID 40S ELSEWHERE. EXPECTING PLENTIFUL RIVER VALLEY FOG WITH THIS SYNOPTIC SETUP...BUT WILL ALSO HAVE TO KEEP AN EYE ON FROST POTENTIAL IN THE AFOREMENTIONED FAVORED COLD-SPOT AREAS. THIS WILL DEPEND ON IF FOG FORMS FIRST WITH GREEN/RELATIVELY MOIST VEGETATION AND RELATIVELY MOIST FIRST METER OR TWO ABOVE THE GROUND. THIS WOULD FAVOR MORE OF A FOG POTENTIAL AND THUS INHIBIT THE FROST POTENTIAL. AGAIN...WILL HAVE TO KEEP A CLOSE EYE ON THIS. FOR NOW...HAVE INCLUDED PATCHY FROST MENTION IN THOSE FAVORED COLD-SPOT AREAS. .LONG TERM...TUESDAY THROUGH FRIDAY 28.00Z ECMWF AND 28.06Z GFS REMAIN IN FAIRLY GOOD AGREEMENT WITH OVERALL SYNOPTIC PATTERN THROUGH THE PERIOD. THERE IS EXCELLENT AGREEMENT ON HIGHLY AMPLIFIED PATTERN ACROSS THE CONUS WITH WEST COAST RIDGE/EASTERN CONUS TROUGH WHICH PUTS OUR AREA IN NORTHWEST FLOW ALOFT. LOOKS DRY MONDAY NIGHT THROUGH WEDNESDAY AS STRONG SURFACE HIGH REMAINS ANCHORED ACROSS THE MIDWEST/GREAT LAKES REGION. MINOR DIFFERENCES SHOW UP BETWEEN THE GFS/ECMWF WITH HANDLING OF A MINOR SHORTWAVE TROUGH THAT TOPS/MOVES THROUGH THE MEAN RIDGE TO OUR WEST IN THE WED-FRI TIME FRAME. THE ECMWF TAKES A MORE NORTHERLY TRACK...TAKING THE WAVE THROUGH THE DAKOTAS INTO IA/UPPER MIDWEST WHEREAS THE GFS TAKES IT FROM THE DAKOTAS INTO THE PLAINS...WITH PRECIPITATION REMAINING WELL SOUTHWEST OF OUR AREA. WITH SUCH A STRONG AREA OF HIGH PRESSURE/DRY AIR IN PLACE...CONFINED POPS WEST OF THE MISSISSIPPI RIVER WEDNESDAY NIGHT THROUGH THURSDAY...AND KEPT THURSDAY NIGHT/FRIDAY DRY FOR NOW. WITH AREA STAYING IN NORTHWESTERLY FLOW ALOFT...TEMPERATURES WILL REMAIN A FEW DEGREES BELOW SEASONAL NORMALS. && .AVIATION... A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA THIS AFTERNOON AND EARLY THIS EVENING. A CHANCE OF SHRA/ISOLD TSRA WILL ACCOMPANY THE FRONT...WITH THE GREATER THREAT OVER CENTRAL/EASTERN WI...EAST OF THE TAF SITES. GIVEN THIS...LEFT MENTION OUT OF KRST TAF AND ONLY INCLUDED VCSH FOR KLSE THRU 00Z THIS EVENING. BROAD BAND OF POST-FRONTAL BKN/OVC GENERALLY MVFR CIGS TO MOVE SOUTH ACROSS THE TAF SITES TONIGHT INTO SAT MORNING. WITH DIURNAL WARMING/MIXING AND STEEP LOW LEVEL LAPSE RATES ON SAT...CLOUD DECK SHOULD RISE INTO THE 3K-4K FT RANGE AND BE MORE SCT-BKN FOR SAT AFTERNOON...BECOMING SCT-CLEAR SAT EVENING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DAS AVIATION..........RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 557 AM CDT FRI AUG 28 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-291100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 557 AM CDT FRI AUG 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT MOVES SOUTH THROUGH REGION. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 318 PM CDT FRI AUG 28 2009 WIZ017-029-032>034-282130- BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU- 318 PM CDT FRI AUG 28 2009 ...SHOWERS AND THUNDERSTORMS SPREADING SOUTHEAST ACROSS THE AREA THROUGH 430 PM... AT 315 PM...DOPPLER RADAR INDICATED SHOWERS AND A FEW STRONG THUNDERSTORMS MOVING SOUTHEAST AT 20 MPH ACROSS PARTS OF WEST CENTRAL AND NORTH CENTRAL WISCONSIN. THE SHOWERS AND STORMS WERE TOWARD AREAS ALONG HIGHWAY 10...AND INTO AND ACROSS AREAS NORTH OF HIGHWAY 64. THE STRONGER OF THE THUNDERSTORMS ARE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS...HAIL UP TO ONE-HALF INCH DIAMETER AND WIND GUSTS TO 40 MPH AS THEY MOVE THROUGH. LIGHTNING CAN BE A KILLER WITH ANY THUNDERSTORM...AND MAY STRIKE MANY MILES AWAY FROM A STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN WHEN THUNDERSTORMS APPROACH. RRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 410 PM CDT FRI AUG 28 2009 MNZ079-088-WIZ017-029-032>034-041>044-282200- ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR- TREMPEALEAU-WABASHA-WINONA- 410 PM CDT FRI AUG 28 2009 ...SHOWERS AND A FEW STRONG THUNDERSTORMS SPREADING SOUTHEAST ACROSS THE AREA THROUGH 5 PM... AT 405 PM...DOPPLER RADAR INDICATED A BAND SHOWERS AND A FEW STRONG THUNDERSTORMS FROM AROUND MEDFORD...WITHEE AND MONDOVI WISCONSIN TO NEAR LAKE CITY MINNESOTA...MOVING SOUTHEAST AT AROUND 25 MPH. THE STRONGER STORMS WERE NEAR MONDOVI...AND NORTH OF WITHEE. THESE STRONGER THUNDERSTORMS ARE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS...HAIL UP TO ONE-HALF INCH DIAMETER AND WIND GUSTS TO 40 MPH AS THEY MOVE THROUGH. LIGHTNING CAN BE A KILLER WITH ANY THUNDERSTORM...AND MAY STRIKE MANY MILES AWAY FROM A STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN WHEN THUNDERSTORMS APPROACH. RRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 452 PM CDT FRI AUG 28 2009 WIZ033-034-041-282245- JACKSON-LA CROSSE-TREMPEALEAU- 452 PM CDT FRI AUG 28 2009 ...STRONG THUNDERSTORM TO MOVE THROUGH SOUTHERN TREMPEALEAU INTO LA CROSSE COUNTY... AT 450 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HIGHWAY 95 AND COUNTY D...OR SOUTHEAST OF ARCADIA...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM. THE STRONG THUNDERSTORM WILL BE NEAR... THIMBLE PARK AROUND 500 PM... CAMP DECORAH...GALESVILLE...6 MILES SOUTHWEST OF PEACOCK HILL AROUND 510 PM... COUNCIL BAY...STEVENSTOWN...5 MILES SOUTHWEST OF CAMP EHAWEE...5 MILES NORTHEAST OF NEW AMSTERDAM AROUND 520 PM... HOLMEN...6 MILES NORTHEAST OF BRICE PRAIRIE AROUND 530 PM... PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. BINAU
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 518 PM CDT FRI AUG 28 2009 WIZ029-034-043-044-290015- ADAMS-CLARK-JACKSON-JUNEAU- 518 PM CDT FRI AUG 28 2009 ...STRONG THUNDERSTORMS EXPECTED IN ADAMS...CLARK...JACKSON AND JUNEAU COUNTIES THROUGH 715 PM... SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 715 PM. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THESE STRONG THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... EAST FORK CAMPGROUND...ADAMS...PRAY...CITY POINT...MATHER...SHERWOOD...BIG FLATS...ARKDALE...NEILLSVILLE...AND POTTERS FLOWAGE. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. BINAU
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 538 PM CDT FRI AUG 28 2009 WIZ041-053-282330- LA CROSSE-VERNON- 538 PM CDT FRI AUG 28 2009 ...STRONG THUNDERSTORM EXPECTED IN LA CROSSE AND VERNON COUNTIES... AT 536 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COUNTY ROADS M AND W...JUST EAST OF HOLMEN...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM. THE STRONG THUNDERSTORM WILL BE NEAR... I 90 EXIT 5...THE VALLEY VIEW MALL...NATHAN HILL...MEDARY AROUND 550 PM... BARRE MILLS...BLUE BIRD CAMPGROUND...IRISH HILL AROUND 600 PM... HIGHWAY 33 AND COUNTY O A...THE TOP OF 10 MILE HILL...HIGHWAYS 14 61 AND COUNTY M M AROUND 610 PM... PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. BINAU
The La Crosse radar (KARX), 78 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 hail. Local standard time, as filed.
A cooperative observer reported dime size hail three miles northwest of Mather.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185588.